Oklahoma, 2024

Wildfire in Oklahoma, February 21 to 22, 2024

February 21 to 22, 2024 · NWS OUN · 1 event in 1 county or zone

The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 21, 2:05 PM CST, 10 minutes earlier.

Area forecast discussion, Feb 21, 2:05 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
205 PM CST Wed Feb 21 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This evening through Thursday)
Issued at 203 PM CST Wed Feb 21 2024

A shortwave will move across the central/southern Plains this
evening/overnight. At the sfc, a sfc low will move across northern
OK tonight with an associated cool front moving across the region
tonight into Thu morning. Gusty, north winds are expected behind
the front. The airmass behind the front is not particularly cold
but will likely lead to temperatures 10-15 degrees cooler than
today in many locations. Despite temperatures being cooler
Thursday, afternoon highs (mid 60s to low 70s) will still be above
average for this time of year.

The majority of precipitation associated with the shortwave and
front is expected to remain east of the fa. However, can not
completely rule out a few rain showers in parts of north central OK
later this evening/overnight so there are low chances (less than
20%) primarily in Kay county.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 203 PM CST Wed Feb 21 2024

Wind speeds are expected to decrease later in the day Thursday into
Thursday night as sfc high builds into the region. Another day with
highs in the 60s to low 70s is expected Friday before another
warming trend begins Saturday and continues into early next week.

Other than the small area of low rain chances tonight, the forecast
will continue to be dry through early next week. Models show an
upper trough moving across the central U.S. towards the middle of
next week which may bring a chance for precipitation to parts of the
fa and another cold front which could drop temperatures back down to
average for the end of February.

&&

.AVIATION...
(18Z TAFS)
Issued at 1113 AM CST Wed Feb 21 2024

VFR ceilings and visibilities are expected to continue through
Thursday afternoon. Southerly winds will continue across the
region through Wednesday evening, with some areas becoming gusty.
Winds will slightly weaken and shift out of the west and
northwest Wednesday night into early Thursday morning. Winds will
pick up after the wind shift, becoming gusty again by late
Thursday morning.

&&

.FIRE WEATHER...
Issued at 203 PM CST Wed Feb 21 2024

Elevated conditions will continue the rest of this afternoon across
parts of western OK and western north TX. A cold front is expected
to move across the area tonight into Thursday morning shifting winds
to the north and becoming gusty.

After cooler temperatures (highs in the 60s to low 70s) Thursday and
Friday, temperatures are expected to warm back into the 70s and 80s
this weekend into early next week. These temperatures combined with
breezy winds Sunday and Monday and min RH of 15 to 20 percent could
lead to Elevated fire weather conditions Sunday and Monday
afternoons in parts of western OK and western north TX with Near
Critical conditions also possible in parts of NW OK Monday afternoon.

The highest fire weather conditions right now look to be on Tuesday
afternoon when highs will be in the upper 70s and mostly 80s, winds
will be gusty from the SW to WSW, and min RHs of 15 to 20 percent
are expected. If these conditions occur, near critical to critical
fire weather conditions could be possible. A mitigating factor on
Tuesday could be cloud cover.

Overall, another mitigating factor for the area over the last few
weeks has been low ERC values but with the warm, well above average
temperatures we have been and are expected to continue to have, and
dry conditions, ERC values will likely begin to increase as
vegetation/fuels continue to dry. So fuels could be a bit more
receptive by Tuesday as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  49  67  40  66 /   0   0   0   0
Hobart OK         47  67  39  67 /   0   0   0   0
Wichita Falls TX  51  71  42  69 /   0   0   0   0
Gage OK           41  64  35  66 /   0   0   0   0
Ponca City OK     45  66  37  66 /  20   0   0   0
Durant OK         57  75  45  70 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....25
AVIATION...50
Hazardous weather outlook, Feb 21, 2:12 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
212 PM CST Wed Feb 21 2024

OKZ004>048-050>052-TXZ083>090-222015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
212 PM CST Wed Feb 21 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Fire Weather...
Elevated fire weather conditions are expected to continue over
parts of western Oklahoma and western north Texas the rest of this
afternoon due to gusty south to southwest winds, dry air, and
warm temperatures.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Fire Weather...
Fire weather conditions will become elevated across western
Oklahoma and parts of western north Texas on Sunday and Monday
afternoons to critical on Tuesday afternoon due to very dry air,
gusty winds and warmer temperatures.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Johnston

When
February 21, 2:15 PM CST to February 22, 12:21 PM CST
Where
Johnston forecast zone
Property damage
$24,000
Reported by
Park/Forest Service
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

The 'Spring Creek Road Fire' spread over 575 acres across north-central Johnston County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163645.